Dense Fog, Alexander
- When
- December 18, 11:00 PM CST to December 19, 3:00 AM CST
- Where
- Alexander forecast zone
- Reported by
- AWOS
- Coordinates
- 37.192, -89.338 (the zone’s center; the record gives no point)
Widespread dense fog reduced visibility to one-quarter mile or less. The dense fog occurred along and just ahead of a warm front.
Every event with a place to put it; 19 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
Widespread dense fog reduced visibility to one-quarter mile or less. The dense fog occurred along and just ahead of a warm front. Light east to southeast winds brought moist air over cold, icy ground.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Dec 18, 2:23 PM CST, 8 hours 37 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PADUCAH KY 223 PM CST THU DEC 18 2008 .DISCUSSION... /TONIGHT THROUGH FRIDAY/ FAIRLY WELL ORGANIZED SYSTEM WILL FINALLY BRING A CHANGE IN THE PERSISTENT COLD AND MOIST LOW LEVEL AIR MASS THAT HAS PLAGUED THE REGION ALL WEEK. THE SURFACE LOW PRESSURE CENTER WILL TRACK NORTHEAST ACROSS CENTRAL ILLINOIS LATE TONIGHT. STRONG WIND FIELDS ASSOCIATED WITH THIS SYSTEM /60 TO 70 KNOTS AT 850 MB/ WILL ADVECT WARMER AIR NORTHEAST THROUGH THE NIGHT. EXPECT TEMPS TO NUDGE 60 DEGREES NEAR THE TENNESSEE BORDER BY 12Z. TEMPS JUST BARELY REACHED FREEZING BY 20Z IN THE NORTHERNMOST COUNTIES...WHICH WILL ALLOW FOR THE CANCELLATION OF THE FREEZING RAIN ADVISORY. AS FOR POPS OVERNIGHT...EXPECT WIDESPREAD SHOWERS AND POSSIBLY A FEW RUMBLES OF THUNDER TO WARRANT CATEGORICAL POPS. WATER VAPOR IMAGERY INDICATES ADVECTION OF DEEP MOISTURE IS OCCURRING FROM THE SOUTHWEST. THIS MOISTURE WILL INTERACT WITH AN APPROACHING COLD FRONT AND UPPER LEVEL SHORTWAVE TO PRODUCE WIDESPREAD RAIN OVERNIGHT. AVERAGE QPF WILL LIKELY BE IN THE QUARTER TO HALF INCH RANGE PER HPC GUIDANCE. WEAK ELEVATED INSTABILITY /MUCAPES 100 TO 300 J/KG/ WILL SUPPORT AT LEAST ISOLATED THUNDER. THE COLD FRONT WILL BE SWEEPING ACROSS THE LOWER OHIO VALLEY AROUND 12Z. MOST OF THE PRECIP SHOULD BE OVER ACROSS SE MISSOURI AND SW ILLINOIS BY THEN. NUMEROUS SHOWERS WILL STILL BE ONGOING AT 12Z IN SW INDIANA AND PARTS OF WEST KENTUCKY. DEEP LAYER DRYING AND SUBSIDENCE IN THE WAKE OF THE SYSTEM WILL FINALLY RESULT IN LONG AWAITED SUNSHINE IN THE AFTERNOON. THE AIR MASS IN THE WAKE OF THE FRONT WILL BE QUITE MILD COMPARED TO RECENT FRONTS. WINDS WILL REMAIN QUITE GUSTY THROUGH THE DAY. BUFKIT PROGRAM INDICATES LOW LEVEL LAPSE RATES WILL NOT STEEPEN UNTIL THE LOW LEVEL JET AXIS MOVES EAST OF THE AREA. EVEN SO...GUSTS WILL BE IN THE 20 TO 30 MPH RANGE OVERNIGHT AND MUCH OF FRIDAY. && .DISCUSSION... /FRIDAY NIGHT THROUGH CHRISTMAS DAY/ TWO WEATHER SYSTEMS TO DEAL WITH DURING THIS PERIOD. IN THE WAKE OF A FRONTAL PASSAGE THURSDAY NIGHT...HIGH PRESSURE WILL BEGIN TO OVERSPREAD THE REGION FRIDAY NIGHT DRYING THINGS OUT AND USHERING IN COOLER TEMPERATURES. THE ABSENCE OF PRECIPITATION WILL BE BRIEF HOWEVER AS A STORM SYSTEM DEVELOPS OVER THE SOUTHERN PLAINS ALONG THE AFOREMENTIONED FRONTAL BOUNDARY. THIS SYSTEM BEGINS TO MOVE NORTHEAST TOWARD THE REGION FRIDAY NIGHT. MODELS ARE IN GOOD AGREEMENT IN TAKING THE SURFACE LOW ASSOCIATED WITH THSI SYSTEM EAST NORTHEASTWARD ACROSS THE SOUTHEAST HALF OF OUR CWA ON SATURDAY. THE BEST CHANCES FOR PRECIPITATION ON SATURDAY WILL BE ACROSS THE SAME AREA WITH ALL PRECIPITATION EXPECTED TO BE LIQUID. WITH MODELS INDICATING A BIT OF INSTABILITY OVER THE EXTREME SOUTHEAST PORTION OF THE CWA...THREW IN A CHANCE OF THUNDER. AS THE ARCTIC AIR BEGINS TO FILTER IN BEHIND THIS BOUNDARY SATURDAY NIGHT...RAIN SHOULD BEGIN TO CHANGE OVER TO SNOW DURING THE EVENING...BUT BY THE TIME THE COLDER AIR MOVES IN...MOST OF THE QPF WILL BE VERY LIMITED...SO NOT EXPECTING MUCH IN THE WAY OF FROZEN PRECIPITATION. MAY HAVE TO EVENTUALLY THROW IN LIGHT SNOW SHOWERS OR FLURRIES OVER THE NORTHEAST SECTIONS SUNDAY INTO SUNDAY NIGHT...BUT WILL HOLD OFF FOR NOW. WITH THE EXCEPTION OF THE ABOVE MENTIONED SNOW SHOWERS/FLURRIES...THE REGION SHOULD REMAIN DRY AND MUCH COLDER WITH LOWS IN THE TEENS AND HIGHS IN THE 20S. THE ARCTIC HIGH PRESSURE WILL CONTINUE TO PREVAIL THROUGH MONDAY NIGHT. ON TUESDAY THE NEXT WEATHER MAKER/FRONTAL SYSTEM WILL BEGIN TO AFFECT THE REGION. MODELS STILL NOT IN THE BEST AGREEMENT WITH THIS SYSTEM. TEMPERATURES ARE FORECAST TO WARM TO >=32 DEGREES ON TUESDAY...BUT READINGS SHOULD STILL BE BELOW FREEZING AT THE ONSET OF PRECIPITATION. PER FORECAST LOW LEVEL THICKNESSES AND THERMAL PROFILES...ACROSS THE NORTHERN HALF OF THE CWA PRECIP WOULD BEGIN AS SNOW...AND FREEZING RAIN ACROSS THE SOUTHERN HALF. AS TEMPERATURES WARM UP ON TUESDAY...ALL PRECIP SHOULD CHANGE OVER TO RAIN. TUESDAY NIGHT AS THE COLDER AIR BEGINS TO FILTER IN BEHIND THE FRONT...PRECIP SHOULD BE ALL SNOW OVER THE NORTHWEST HALF OF THE CWA WITH RAIN CHANGING BACK TO FREEZING RAIN. WEDNESDAY ON THE BACK SIDE OF THIS SYSTEM PRECIP SHOULD FALL AS SNOW...BUT ALMOST OF THE QPF WILL HAVE ALREADY MOVED OFF TO THE EAST...SO AT THE MOMENT THE CHANCES FOR A WHITE CHRISTMAS DONT LOOK THAT GOOD. BASED ON RECENT SYSTEMS AND MODEL BEHAVIOR...GENERALLY WENT WITH THE FASTER AND COLDER SOLUTIONS. && .AVIATION... SOUTHERLY LOW LEVEL FLOW OF MILDER AIR ACROSS COLD GROUND WILL CONTINUE TO PRODUCE LOW STRATUS AND FOG THROUGH TONIGHT. SOME SLIGHT IMPROVEMENT IN CIGS AND VSBYS WILL OCCUR THIS AFTERNOON. AFTER 00Z...CIGS WILL LIKELY SETTLE BACK INTO THE IFR CATEGORY. VSBYS ARE EXPECTED TO REMAIN PRIMARILY MVFR TONIGHT AS LOW LEVEL WINDS PICK UP SIGNIFICANTLY. GUSTS TO AROUND 30 KNOTS ARE POSSIBLE LATE TONIGHT AND EARLY FRIDAY WHEN THE LOW LEVEL JET AXIS WILL BE OVER THE LOWER OHIO VALLEY. A PERIOD OF WIDESPREAD RAIN IS EXPECTED ALONG AND AHEAD OF A COLD FRONT...WHICH WILL CROSS THE TAF SITES ABOUT 10Z TO 14Z. && .PAH WATCHES/WARNINGS/ADVISORIES... KY...NONE. MO...NONE. IL...NONE. IN...NONE. && JAP/MY
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PADUCAH KY 508 PM CST THU DEC 18 2008 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-191100- JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON- WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE- HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH- WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES- LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL- UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN- MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER- RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID- 508 PM CST THU DEC 18 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST MISSOURI. .DAY ONE...TONIGHT A CHANCE OF THUNDERSTORMS IS FORECAST FOR THE ENTIRE AREA TONIGHT. OCCASIONAL LIGHTNING AND LOCALLY HEAVY RAINFALL WILL BE THE PRIMARY CONCERNS. AREAS OF FOG WILL PERSIST TONIGHT. THE FOG MAY BE DENSE AT TIMES ACROSS PORTIONS OF SOUTHEAST MISSOURI AND WESTERN KENTUCKY. REFER TO THE DENSE FOG ADVISORY FOR DETAILS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THERE WILL BE A LINGERING CHANCE OF THUNDERSTORMS FRIDAY MORNING ACROSS SOUTHWEST INDIANA AND THE PENNYRILE REGION OF WEST KENTUCKY. ON SATURDAY A SMALL CHANCE OF THUNDERSTORMS IS FORECAST SOUTHEAST OF A GREENVILLE TO MURRAY KENTUCKY LINE. OCCASIONAL LIGHTNING AND LOCALLY HEAVY RAINFALL WILL BE THE PRIMARY CONCERNS. AN ARCTIC COLD FRONT WILL BRING ANOTHER SHOT OF EXTREME COLD WEATHER TO THE REGION LATE SATURDAY AND SATURDAY NIGHT. BY SUNDAY NIGHT...WIND CHILLS ARE FORECAST TO BE IN THE SINGLE DIGITS...WITH ACTUAL TEMPERATURES IN THE TEENS. A CHANCE OF A WINTRY MIX IS FORECAST FOR TUESDAY...TUESDAY NIGHT...AND WEDNESDAY. WITH ANOTHER ARCTIC AIRMASS IN PLACE AHEAD OF THIS SYSTEM...SOME MINOR ICE OR SNOW ACCUMULATIONS CANNOT BE RULED OUT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PADUCAH KY 855 PM CST THU DEC 18 2008 ILZ075>078-082-083-INZ081-082-085-190600- JEFFERSON-WAYNE IL-EDWARDS-WABASH-HAMILTON-WHITE-GIBSON-PIKE- POSEY- INCLUDING THE CITIES OF...MOUNT VERNON...FAIRFIELD...ALBION... MOUNT CARMEL...MCLEANSBORO...CARMI...FORT BRANCH...PETERSBURG... POSEYVILLE 855 PM CST THU DEC 18 2008 ...PATCHY LIGHT FREEZING RAIN AND DRIZZLE LIKELY THROUGH MIDNIGHT... PATCHY LIGHT FREEZING RAIN AND DRIZZLE CAN BE EXPECTED ACROSS A SMALL PART OF SOUTHEAST ILLINOIS AND SOUTHWEST INDIANA UNTIL MIDNIGHT. SHORTLY AFTER 5 PM TODAY...TEMPERATURES DIPPED SLIGHTLY TO JUST NEAR OR BELOW THE FREEZING MARK. THESE TEMPERATURES...COMBINED WITH THE ONSET OF PATCHY LIGHT RAIN AND DRIZZLE...HAVE LED TO VERY LIGHT GLAZING OF ICE ON ELEVATED AND UNTREATED EXPOSED SURFACES IN A FEW LOCATIONS OVER SOUTHEAST ILLINOIS AND SOUTHWEST INDIANA. AT 810 PM CST...THE WAYNE COUNTY ILLINOIS EMERGENCY MANAGEMENT OFFICE REPORTED A LIGHT GLAZING OF ICE IN THE COMMUNITY OF FAIRFIELD ILLINOIS. THROUGH MIDNIGHT...TEMPERATURES WILL REMAIN AT OR SLIGHTLY BELOW FREEZING ALONG AND NORTH OF A LINE FROM FROM TAMAROA AND MCLEANSBORO ILLINOIS...EASTWARD TO POSEYVILLE AND PETERSBURG INDIANA. THE COVERAGE OF RAIN IS EXPECTED TO INCREASE BETWEEN 10 PM AND MIDNIGHT IN THE AFOREMENTIONED AREA. HOWEVER...WITH THE INCREASE IN RAINFALL...TEMPERATURES SHOULD BEGIN TO REBOUND ABOVE THE FREEZING MARK FOR THE REMAINDER OF THE NIGHT. ICING CONDITIONS SHOULD THEN BEGIN TO DIMINISH SHARPLY AFTER MIDNIGHT...AS WARMER AIR MOVES IN. HOWEVER...BETWEEN NOW AND MIDNIGHT...IF YOU PLAN TRAVEL ACROSS SOUTHEAST ILLINOIS AND SOUTHWEST INDIANA...SLOW DOWN AND ALLOW EXTRA TIME TO REACH YOUR DESTINATION. SLICK SPOTS MAY NOT BE AS APPARENT AT NIGHT ON SOME ROAD AND WALKWAYS. SMITH
The national radar mosaic for the moment the first event began.
19 dense fog. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2008Every state in 2008This day in weather historyWarnings in Illinois, December 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 140707, 140708, 140709, 140710, 140711, 140712, 140713, 140714, 140715, 140716, 140717, 140718, 140719, 140720, 140721, 140722, 140723, 140724, 140725.